Evaluating the Patient After Administering Medication

The nurse must assess the patient after the patient is given medication to determine if the medication has had the desired therapeutic effect. To do this, the nurse compares the patient's current vital signs, labs, and other pertinent patient data with baseline information. The patient should also be assessed after the medication has reached its onset and peak time. Early or late assess ments could be misleading and provide false information about the effectiveness of the drug.

The nurse must suspend administering further doses of the medication if the patient shows the signs and symptoms indicating an adverse reaction to the medication. The prescriber must be immediately notified of the patient's condition.

The nurse must also note any side effect of the medication experienced by the patient and how well the patient tolerates the side effect. If the patient has a low tolerance to the side effect, then the nurse needs to notify the prescriber. The pre-scriber might substitute a different medication or prescribe other medication to alleviate the side effect.

The nurse must determine if the patient is receiving the therapeutic effect from the medication. This is critical when giving pain medication. Doses are often ordered for the average-weight patient. Patients who are very thin or obese may be receiving too much or too little medication. Prescribers are also concerned about patients developing tolerance to or dependency on pain medication and may underprescribe the dose or how often it may be given. If the nurse accurately assesses the patient's response to the drug, the dose or frequency may be adjusted to provide appropriate relief from pain.

0 0

Post a comment